Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Oct 24, 2001, 12:30 AM CDT for Lake County, McHenry County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 12:30 AM CDT (05:30 UTC)
- Expired
- Oct 24, 2001, 1:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
Counties Lake County, IL, McHenry County, IL
The radar
The Milwaukee radar (KMKX), 77 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 12:58 AM CDT | Hail 2 | Countywide, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
075 WUUS53 KLOT 240529 SVRCHI ILC097-111-240615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 1230 AM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCHENRY COUNTY IN NORTHEAST ILLINOIS LAKE COUNTY IN NORTHEAST ILLINOIS * UNTIL 115 AM CDT * AT 1225 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED 8 MILES NORTHWEST OF WOODSTOCK...OR ABOUT 4 MILES SOUTHEAST OF HARVARD... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR 8 MILES NORTHWEST OF WONDER LAKE AROUND 1240 AM CDT HEBRON AROUND 1245 AM CDT RICHMOND AROUND 100 AM CDT THE SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS POSSIBLE. VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STORM ALONG WITH HEAVY RAINFALL REDUCING VISIBILITY TO NEAR ZERO. BRUMER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:00 PM CDT, 9 hours 30 minutes earlier.
Area forecast discussion, Oct 23, 3:00 PM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 300 PM CDT TUE OCT 23 2001 MAIN WX EVENT WILL BE FROPA ON WED...USHERING IN MUCH COOLER AND WINDY CONDITIONS. CURRENT SHRA AND TSRA FROM SOUTHEAST MO ACROSS SOUTHERN QUARTER OF IL AND SOUTH HALF OF IND TO REMAIN SOUTH OF CWFA THIS EVENING...AND ENDING FROM W TO E AS A SHORT WAVE TROUGH MOVES ENE FROM THE OZARKS INTO THE LOWER OH VALLEY AND THE RIGHT ENTRANCE REGION OF JET MAX ALSO MOVE ENE...AND INTO THE UPPER OH VALLEY BY 06Z. THERE IS A CHANCE OF SHRA AND TSRA DEVELOPMENT FURTHER NORTH IN NORTHERN IL AND SOUTHERN WI THIS EVENING AS LOW LEVEL FLOW INCREASES ACROSS SFC BOUNDARY FROM SOUTHERN LOWER MI INTO FAR NORTHERN MO AHEAD OF THE DEEPENING UPPER LOW OVER THE NORTHERN PLAINS TONIGHT. WARM FRONT TO LIFT N OF CWFA BY 06Z WITH ASSOCIATED THREAT OF CONVECTION ALSO SHIFTING NE BY THEN. COLD FRONT CURRENTLY IN NORTHERN HIGH PLAINS TO MOVE RAPIDLY E TONIGHT AND INTO SW WI AND NW IL BY 12Z THU AS SYSTEM DEEPENS. SQUALL LINE DEVELOPMENT EXPECTED TONIGHT WITH GOOD LOW LEVEL CONVERGENCE IN UNSTABLE AIRMASS. CDFNT MOVES THROUGH NE AND E CNTRL IL BY MIDDAY WED ENDING ANY SIGNIFICANT PRECIP...WITH GOOD CAA ADVECTION AND SUBSIDENCE OVERSPREADING AREA. REINFORCING SHOT OF CAA WED NIGHT WITH SECONDARY CFP AS UPPER LOW CONTINUES TO DEEPEN AND LIFT NE FROM THE WESTERN LAKES INTO ONTARIO. WRAP AROUND MOISTURE PERSISTS ACROSS NORTHERN IL WED NIGHT AND THU BUT ISENTROPICS SHOW CONTINUED DOWNGLIDE...LIMITING PRECIP THREAT TO A FEW NUISANCE SPITS/FLURRIES. WITH HIGHER DEW POINTS CONTINUING TO SPREAD N INTO NORTHERN IL...OVERNIGHT LOWS NOT TO FALL MUCH FROM CURRENT READINGS...WITH HIGHS WED TO BE MORNING/EARLY AFTERNOON BEFORE CFP. COOL CONDITIONS TO PERSIST UNTIL LATE WEEKEND WHEN UPPER RIDGING WORKS EAST ACROSS THE PLAINS ALLOWING MODERATION OF TEMPS. .CHI...NONE. TRS
In the hours before
Local storm report, Oct 23, 11:20 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1120 PM CDT TUE OCT 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM LAKE SUMMERSET IL QUARTER SIZE HAIL
10/23/01 WINNEBAGOLocal storm report, Oct 23, 11:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1149 PM CDT TUE OCT 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM LAKE SUMMERSET IL QUARTER SIZE HAIL
10/23/01 WINNEBAGO
1115 PM 3 N OF PECATONICA IL QUARTER TO HALF DOLLAR
10/23/01 WINNEBAGO SIZE HAIL
1143 PM ROCKFORD IL DIME SIZE HAIL
10/23/01 WINNEBAGOLocal storm report, Oct 24, 12:10 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1210 AM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM LAKE SUMMERSET IL QUARTER SIZE HAIL
10/23/01 WINNEBAGO
1115 PM 3 N OF PECATONICA IL QUARTER TO HALF DOLLAR
10/23/01 WINNEBAGO SIZE HAIL
1143 PM ROCKFORD IL DIME SIZE HAIL
10/23/01 WINNEBAGO
1208 AM 1 N BELVIDERE IL QUARTER SIZED HAIL
10/24/01 BOONEThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 11:01 PM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 44 min |
| Oct 23, 11:45 PM CDT | Severe Thunderstorm Warning | LOT | Boone, McHenry | 45 min |
| Oct 24, 12:23 AM CDT | Special Marine Warning | LOT | 2 hr | |
| Oct 24, 12:23 AM CDT | Special Marine Warning | LOT | 2 hr | |
| Oct 24, 9:08 AM CDT | Special Marine Warning | LOT | 52 min | |
| Oct 24, 9:08 AM CDT | Special Marine Warning | LOT | 52 min | |
| Oct 24, 9:10 AM CDT | Severe Thunderstorm Warning | LOT | Cook | 35 min |
| Oct 24, 11:16 AM CDT | Severe Thunderstorm Warning | LOT | Kane | 29 min |
| Oct 24, 11:37 AM CDT | Severe Thunderstorm Warning | LOT | Cook, Lake | 38 min |
| Oct 24, 11:59 AM CDT | Special Marine Warning | LOT | 61 min | |
| Oct 24, 1:33 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Livingston | 27 min |
| Oct 24, 2:12 PM CDT | Special Marine Warning | LOT | 93 min | |
| Oct 24, 2:12 PM CDT | Special Marine Warning | LOT | 93 min | |
| Oct 24, 2:12 PM CDT | Special Marine Warning | LOT | 93 min | |
| Oct 24, 2:31 PM CDT | Tornado Warning | LOT | Kankakee | 14 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.